North Carolina, 2005

Tornado and Damaging Winds in North Carolina, July 13, 2005

July 13, 2005 · NWS MHX · 4 events in 2 counties and zones

3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 13, 8:51 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 13, 8:51 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
951 AM EDT WED JUL 13 2005

.SHORT TERM UPDATE...IMPRESSIVE CONVECTIVE COMPLEX DEVELOPED LAST
NIGHT OVER NE CORNER OF STATE IN LOW LVL THETA-E RDG WITH GOOD DIFL
ALOFT. OUTFLOW FORM THIS CONVECTION HAS BEEN SPREADING SLOWLY S AND
W WITH ADDITIONAL SHRA/TSRA DEVELOPING ALONG IT. MSAS SHOWS BEST
INSTAB AND THETA-E OVER WRN PART OF CWA AND EXPECT WILL SEE GOOD
DEVELOPMENT THESE REGION LATER THIS MORNING AND AFTN...ESPLY IF
OUTFLOW CONTS TO PROGRESS INLAND. WILL UPDATE TO GO WITH HIGHER POPS
INLAND IF NEEDED. WL LIKELY LOWER HIGHS A BIT NE PARTS GIVEN THE
COOLING FROM ALL THE RAIN.
&&

AVIATION...MOST AREAS INDICATING VFR CONDITIONS...EXCEPT FOR COASTAL
AREAS AND THE OUTER BANKS N OF OCRACOKE...WHERE SHOWERS AND TSTMS
ARE PRODUCING MVFR/IFR CONDITIONS. SCT SHOWERS AND TSTMS ARE
EXPECTED TO DEVELOP OVER THE REST FA THIS AFTERNOON...WITH MVFR/IFR
CONDITIONS PSBL.
&&

MARINE...SHOWERS AND THUNDERSTORMS ARE OCCURRING OVER THE SOUNDS AND
THE COASTAL WATERS N OF OCRACOKE INLET...AND ARE PRODUCING LOCALLY
HIGHER WINDS AND SEAS. WILL BUMP SEAS UP TO 4 FT FOR COASTAL WATERS
N OF OCRACOKE. REMAINDER OF FCST IS ON TRACK FOR NOW.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

RF
Hazardous weather outlook, Jul 13, 3:15 AM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 AM EDT WED JUL 13 2005

AMZ130-135-150-152-154-156-158-170-NCZ029-044>047-079>081-090>095-
098-103-104-140815-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO
40 NM-MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-
BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
415 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED WITH SOME LOCALLY HEAVY DOWNPOURS
THAT COULD LEAD TO LOCALIZED FLOODING. THE THUNDERSTORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY DURING THE
AFTERNOONS AND EVENINGS...WITH SOME LOCALLY HEAVY DOWNPOURS THAT
COULD LEAD TO LOCALIZED FLOODING. THE THUNDERSTORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jul 13, 9:41 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1041 AM EDT WED JUL 13 2005

NCZ029-080-131545-
BEAUFORT-MARTIN-
1041 AM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT AND MARTIN COUNTIES
UNTIL 1145 AM EDT...

AT 1041 AM EDT...THERE WERE STRONG THUNDERSTORMS 20 MILES NORTHWEST
OF BELHAVEN...OR ABOUT 10 MILES NORTHEAST OF WASHINGTON...MOVING
SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PINETOWN
AT 1055 AM EDT...TERRA CEIA AT 1115 AM EDT...BATH AT 1130 AM EDT...
YEATESVILLE AT 1135 AM EDT...BAYVIEW AT 1140 AM EDT...RANSOMVILLE AT
1145 AM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

The radar

The Morehead City radar (KMHX), 21 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Carteret

When
July 13, 12:20 PM EST
Where
Carteret County, 1 mi NW of Peletier
Measured
51 kt (59 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.750, -77.100

Thunderstorm Wind, Craven

When
July 13, 12:30 PM EST
Where
Craven County, Vanceboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.300, -77.167

Reports of large tree limbs down on power lines.

Tornado, Carteret

When
July 13, 12:35 PM EST
Where
Carteret County, Broad Creek
Rating
F0
Path length
0.1 mi
Path width
20 yd
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
34.717, -76.917

Waterspout moved onshore then quickly dissipated. Some outdoor furniture at one residence was damaged.

Thunderstorm Wind, Carteret

When
July 13, 12:53 PM EST
Where
Carteret County, Newport
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.783, -76.850

Several large trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyThe tornado archive for North Carolina, 2005Warnings in North Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464285, 5464354, 5464355, 5464356.